California, 2010

Strong Wind in California, January 22, 2010

January 22, 2010 · NWS MTR · 3 events in 3 counties and zones

A cold front moved across the San Francisco and Monterey Bay area causing isolated strong winds, snow flurries at higher elevations and additional rain. Since the ground was saturated from the early week's storms many of the previously flooded areas remained closed.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A cold front moved across the San Francisco and Monterey Bay area causing isolated strong winds, snow flurries at higher elevations and additional rain. Since the ground was saturated from the early week's storms many of the previously flooded areas remained closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 22, 8:53 AM PST, 7 minutes earlier.

Area forecast discussion, Jan 22, 8:53 AM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
853 AM PST FRI JAN 22 2010

.DISCUSSION...AS OF 8:40 AM PST FRIDAY...RADAR CONT TO INDC NUMEROUS
SHOWERS ACROSS THE DISTRICT AND IN THE COASTAL WATERS OUT TO 130W.
THERE HAVE BEEN AN OCCASIONAL LIGHTNING STRIKE ASSOCIATED WITH THE
SHOWERS...WITH ONE STRIKE IN MONTEREY BAY AT 13Z. SPOTTER REPORTS AND
RAWS OBS INDC SNOW SHOWERS ABOVE 2500 FT THIS MORNING AS WELL.

SHOWERS WILL CONTINUE THROUGH THE DAY ALONG WITH AN ISOLATED
THUNDERSTORM. SATL IMAGERY IS INDC A VORT NEAR 41/129 MOVING SSE. IT
LOOKS LIKE THE MODELS DON'T HAVE A REAL GREAT HANDLE ON THIS VORT. IT
WOULD NOT BE A SURPRISE IF THERE ARE A FEW SHOWERS EVEN ON SAT
MORNING. WILL TAKE A CLOSER LOOK AT THAT FOR THE AFTN PACKAGE.

LOOKS LIKE DRY WEATHER SAT AFTN INTO SUN MORNING AS A "DIRTY" RIDGE
MOVES OVERHEAD. IT LOOKS LIKE RAIN COULD SPREAD ACROSS THE DISTRICT
SUNDAY AFTN...AND CONTINUE INTO TUESDAY. HOWEVER...MODELS ARE
HAVING A DIFFICULT TIME WITH THIS SYSTEM. HOPEFULLY...THE 12Z ECMWF
WILL SHED SOME LIGHT FOR THE END OF THE WEEKEND AND INTO NEXT WEEK.

NO UPDATES.

&&

.AVIATION...AS OF 5:15 AM FRIDAY...A FEW BANDS OF SHOWERS
WILL MOVE THROUGH THE AREA TODAY AS AN UPPER LEVEL SHORTWAVE
APPROACHES FROM THE WEST. CEILINGS ARE EXPECTED TO DROP AS LOW AS
2500 FEET ESPECIALLY IN SHOWERS. WINDS WILL BE MAINLY SOUTHEAST
UP TO 8 KT THIS MORNING. EXPECT WINDS TO SHIFT TO SOUTHWEST AFTER
AROUND 20Z IN ALL AREAS AS THE SHORTWAVE MOVES INLAND. AN ISOLATED
THUNDERSTORM IS POSSIBLE IN THE AFTERNOON.

VICINITY OF KSFO...THE FIRST LINE OF SHOWERS WILL ARRIVE AT KSFO
BY 14Z WITH CEILINGS DROPPING TO 2500 FEET. IMPROVEMENT EXPECTED
AFTER 20Z WITH CEILINGS RISING ABOVE 3500 FEET BUT AN ISOLATED
THUNDERSTORM IS POSSIBLE.

KSFO BRIDGE APPROACH...SIMILAR AS KSFO.

MRY BAY AREA TERMINALS...OCCASIONAL SHOWERS TO AFFECT THE AREA
THROUGH THE DAY WITH CEILINGS AS LOW AS 3000 FEET. AN ISOLATED
THUNDERSTORM IS POSSIBLE IN THE AFTERNOON.

&&

.MARINE...AS OF 4:00 AM FRIDAY...SEAS HAVE DROPPED BELOW 15 FEET SO
HAVE DROPPED THE HIGH SURF ADVISORY. GLOBAL WAVE MODEL SHOWS SEAS
INCREASING ABOVE 15 FEET AGAIN TONIGHT BUT BELIEVE THE MODEL IS
FORECASTING TOO HIGH. IN ADDITION THE WINDS WILL BECOME LIGHTER.
THEREFORE WE DO NOT EXPECT TO REISSUE A HIGH SURF ADVISORY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ROUGH BAR FOR THE SAN FRANCISCO BAR
            SCA FOR HAZARDOUS SEAS...PT ARENA TO PT PIEDRAS BLANCAS
                                     0-60 NM

PUBLIC FORECAST: MHS
AVIATION/MARINE: W PI/GUDGEL

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Jan 22, 7:51 AM PST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
751 AM PST FRI JAN 22 2010

CAZ530-230400-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
751 AM PST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

LARGE OCEAN SWELL WILL CONTINUE TO IMPACT THE CENTRAL CALIFORNIA
COAST FROM SOUTHERN MONTEREY BAY SOUTH ALONG THE BIG SUR COASTLINE.
A HIGH SURF ADVISORY IS IN EFFECT UNTIL 4 AM SATURDAY MORNING.

*  HIGH SURF ADVISORY...SEE SFOCFWMTR FOR DETAILS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-505>513-516>518-528-529-230400-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-
751 AM PST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

SCATTERED SHOWERS WILL CONTINUE THROUGH TODAY WITH SHORT PERIODS
OF HEAVY DOWNPOURS POSSIBLE. MOTORISTS THROUGHOUT THE BAY AREA
SHOULD EXERCISE CAUTION WHEN DRIVING AS WET ROADWAYS AND REDUCED
VISIBILITIES CAN CAUSE HAZARDOUS CONDITIONS TO DEVELOP VERY QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, San Francisco Bay Shoreline

When
January 22, 9:00 AM PST to 1:00 PM PST
Where
San Francisco Bay Shoreline forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.561, -121.980 (the zone’s center; the record gives no point)

Strong wind caused several large trees to fall into the roadway along State route 84 near Woodside. A half-mile stretch of the highway was closed for part of the day to remove the trees.

Strong Wind, East Bay Interior Valleys

When
January 22, 5:00 PM PST to 6:00 PM PST
Where
East Bay Interior Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
37.787, -121.934 (the zone’s center; the record gives no point)

Strong wind knocked down a large tree in Pleasant Hill onto a parked car. The incident occurred in the 1700 block of Lucille Lane.

Strong Wind, Santa Clara Valley Including San Jose

When
January 22, 6:00 PM PST to 6:30 PM PST
Where
Santa Clara Valley Including San Jose forecast zone
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$12,000
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

Strong wind blew down a 60-foot tree onto the cab of a pickup truck in downtown San Jose. A two-year-old in the truck was killed. The remaining two family members were uninjured. The incident occurred on Seventh Street near Market Street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Santa Clara Valley Including San Jose2010-01-222Vehicle/Towed TrailerDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213781, 213782, 213777.